Can the Use of Antihistamines for Anaphylaxis Delay Emergency Treatment?

 

Kids With Food Allergies (KFA) is sharing this press release from the American Academy of Pediatrics.


PRESS RELEASE

Use of Antihistamines for Anaphylaxis Symptoms Linked with Delay in Seeking Emergency Treatment

Research shows a majority of families whose children were hospitalized for anaphylaxis turned first to antihistamines, which can’t prevent allergic reaction from becoming fatal.

NEW ORLEANS – New research suggests that giving antihistamine medicine to a child experiencing anaphylaxis--a sudden and severe allergic reaction that can quickly be fatal--usually does more harm than good by delaying emergency treatment.

A research abstract, “The Association of Antihistamine Administration and Delayed Presentation for Care in Pediatric Patients Admitted with Anaphylaxis,” will be presented on Sunday, Oct. 27, during the American Academy of Pediatrics (AAP) 2019 National Conference & Exhibition in New Orleans.

“Anyone experiencing symptoms of anaphylaxis, which can constrict airways and circulation, should seek medical care immediately and use an epinephrine auto-injector if they have been prescribed one,” said Evan Wiley, MD, the abstract’s lead author and a pediatric resident at Jacobi Medical Center in New York. However, he said, many families first turn to antihistamines and wait to see if they might ease the allergic reaction—a risky mistake.

“While the use of antihistamines might help some allergic symptoms such as rash or itching, those medications will not prevent death from anaphylaxis,” Dr. Wiley said. “It is important for patients with anaphylaxis to seek immediate medical care, since the only proven lifesaving treatment is epinephrine, and any delay in receiving appropriate treatment can be fatal.”

For the study, Wiley and his research team reviewed the medical records for patients ranging in age from 8 months to 20 years admitted to a community hospital pediatric intensive care with a diagnosis of anaphylaxis between July 2015 and January 2019. They discovered that the majority of patients (72%) who first took antihistamines at home for their symptoms delayed seeking medical care, compared to only 25% of patients who did not take antihistamines.

“What we found was that administration of antihistamine was associated with 7.45 times increased odds of delay in seeking medical care,” Dr. Wiley said. He added that more research is needed to confirm this association, but the findings suggest an urgent need to educate families to administer epinephrine and call 911 as soon as anaphylaxis symptoms begin.

Food allergies, the most common trigger for anaphylaxis, are on the rise in U.S. children, according to the Centers for Disease Control and Prevention.

Read more about the study. 

Add Comment

Comments (3)

Newest · Oldest · Popular

My son has been prescribed to take antihistamines on a daily basis because he has ideopathic anaphylaxis. I give him Zyrtec and Allegra daily, and from what I have read, this is the protocol for a person who has ideopathic anaphylaxis.

I was guilty of doing the same thing before we actually knew he was having anaphylactic reactions though. 

What has complicated things for us, is that I share 50/50 custody of my son with my ex-husband, who was not on board with giving our son these daily medications. So I’m left unsure as to whether my son has been having “breakthrough” reactions on these meds or if it is just from having drops and surges of the medications in his system, which may not be truly effective in preventing his anaphylaxis.

My ex-husband has proven a stance in court that the medical community does not deem these medications to be medically necessary. So I’m left unable to see that my son will get consistent care when he is in the custody of his father.

Thank you for reading this. I am grateful to have found this community for support.

We are guilty of doing just this when my then 10 mo old granddaughter was given sunflower butter for the first time.  We didn’t immediately recognize that she was going into anaphylactic stage, so we gave her benedryl.  Then she started coughing, vomiting and diarrhea, then we called 911 and administered the Epipen.  Ambulance came and they ended up giving her two more, then once at the hospital, she received yet another two, along with steroids.  She was kept overnight.

The second time she Ingested sunflower oil (in protein powder) we recognized immediately Anaphylaxis was occurring so we gave her the Epipen, called 911, then gave her benedryl and prescription Zyrtec.  Once the ambulance came and transported her, the hospital monitored her for five hours without further treatment.  I have no medical background but I do feel that the immediate administration of the Epipen was key to arresting the reaction.  Or maybe it was the amount of sunflower she was exposed to.  

Post
Kids With Food Allergies
A Division of the Asthma and Allergy Foundation of America
1235 South Clark Street Suite 305, Arlington, VA 22202
Phone: 1-800-7-ASTHMA (1.800.727.8462)
-->
×
×
×
×